Intentional overdose of azathioprine in a patient with systemic lupus erythematosus

K Mahmood, A M Khan, A V Ramanan, K Martin

Research output: Contribution to journalArticle (Academic Journal)peer-review

1 Citation (Scopus)

Abstract

A 14-year-old girl with systemic lupus erythematosus presented with a mixed overdose of paracetamol, ibuprofen and azathioprine (1500 mg) following a deliberate self-harm attempt. The patient was admitted and monitored. No adverse effects were observed. A review of the literature showed very few reported azathioprine overdoses. Lupus patients are at risk of developing low mood and depression (and related self-harm including overdose of medication). This can be as a consequence of the disease process itself or in reaction to the stresses of living with a chronic disease, which are perhaps particularly acute in some adolescents with the disease. An intentional overdose in a patient with lupus is clearly a cry for help and should be appropriately managed. Counselling of young people and their parents about possible mood disorders is an important part of the management of this chronic disease. Despite the theoretical risk of significant myelosuppression as well as other potential adverse effects, azathioprine in acute overdose seems to be generally well tolerated.

Original languageEnglish
Pages (from-to)e3-4
JournalScottish Medical Journal
Volume58
Issue number4
DOIs
Publication statusPublished - Nov 2013

Keywords

  • Acetaminophen
  • Adolescent
  • Affective Disorders, Psychotic
  • Anti-Inflammatory Agents, Non-Steroidal
  • Antidepressive Agents
  • Azathioprine
  • Depression
  • Directive Counseling
  • Drug Overdose
  • Female
  • Hospitalization
  • Humans
  • Ibuprofen
  • Immunosuppressive Agents
  • Lupus Erythematosus, Systemic
  • Parents
  • Suicide, Attempted
  • Treatment Outcome

Fingerprint Dive into the research topics of 'Intentional overdose of azathioprine in a patient with systemic lupus erythematosus'. Together they form a unique fingerprint.

Cite this